Alert archive / New York / Gale Watches in 2021

Gale Watch 5, NWS New York, NY

March 3, 2021

NWS New York, NY issued this gale watch at Mar 3, 2021, 3:54 PM EST. It took effect at Mar 4, 2021, 6:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 3, 2021, 3:54 PM EST (20:54 UTC)
In effect from
Mar 4, 2021, 6:00 PM EST
Expired
Mar 4, 2021, 3:10 AM EST
In force
Issued by
NWS New York, NY

The text

As transmitted.

853 
WHUS71 KOKX 032054
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
354 PM EST Wed Mar 3 2021

ANZ353-041000-
/O.CAN.KOKX.SC.Y.0026.000000T0000Z-210303T2100Z/
/O.NEW.KOKX.SC.Y.0027.210304T1200Z-210304T2300Z/
/O.NEW.KOKX.GL.A.0005.210304T2300Z-210305T1100Z/
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
354 PM EST Wed Mar 3 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 6 PM EST
THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE
THURSDAY NIGHT...

* WHAT...For the Small Craft Advisory, NW winds 20 to 25 kt with
  gusts up to 30 kt and seas 3 to 5 ft expected. For the Gale
  Watch, NW winds 25 to 30 kt with gusts up to 35 kt possible.

* WHERE...Fire Island Inlet NY to Moriches Inlet NY out 20 nm.

* WHEN...For the Small Craft Advisory, from 7 AM to 6 PM EST
  Thursday. For the Gale Watch, Thursday night. 

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions. Remain in port, seek safe harbor, alter 
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ350-041000-
/O.CON.KOKX.SC.Y.0026.000000T0000Z-210304T0000Z/
/O.NEW.KOKX.SC.Y.0027.210304T1200Z-210304T2300Z/
/O.NEW.KOKX.GL.A.0005.210304T2300Z-210305T1100Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
354 PM EST Wed Mar 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 6 PM EST
THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE
THURSDAY NIGHT...

* WHAT...For the ongoing Small Craft Advisory, W winds 15 to 20 kt
  with gusts up to 25 kt and seas 3 to 5 ft. For the Small Craft
  Advisory on Thursday, NW winds 20 to 25 kt with gusts up to 30
  kt and seas 3 to 5 ft expected. For the Gale Watch, NW winds 25
  to 30 kt with gusts up to 35 kt and seas 4 to 6 ft possible.

* WHERE...Moriches Inlet NY to Montauk Point NY out 20 nm.

* WHEN...For the Small Craft Advisory, until 7 PM EST this
  evening, and from 7 AM to 6 PM EST Thursday. For the Gale Watch,
  Thursday night.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions. Remain in port, seek safe harbor, alter 
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ355-041000-
/O.NEW.KOKX.SC.Y.0027.210304T1200Z-210304T2300Z/
/O.NEW.KOKX.GL.A.0005.210304T2300Z-210305T1100Z/
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
354 PM EST Wed Mar 3 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 6 PM EST
THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE
THURSDAY NIGHT...

* WHAT...For the Small Craft Advisory, NW winds 20 to 25 kt with
  gusts up to 30 kt and seas 3 to 5 ft expected. For the Gale
  Watch, NW winds around 25 kt with gusts up to 35 kt and seas 3
  to 5 ft possible.

* WHERE...Sandy Hook NJ to Fire Island Inlet NY out 20 nm.

* WHEN...For the Small Craft Advisory, from 7 AM to 6 PM EST
  Thursday. For the Gale Watch, Thursday night.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions. Remain in port, seek safe harbor, alter 
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ330-335-338-340-345-041000-
/O.NEW.KOKX.SC.Y.0027.210304T1200Z-210305T1100Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
354 PM EST Wed Mar 3 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THURSDAY TO 6 AM EST
FRIDAY...

* WHAT...NW winds 20 to 25 kt with gusts up to 30 kt expected.

* WHERE...Long Island Sound, New York Harbor, Peconic and
  Gardiners Bays, and the Long Island south shore bays. 

* WHEN...From 7 AM Thursday to 6 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
2 follow-up statements
656 
WHUS71 KOKX 032347
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
647 PM EST Wed Mar 3 2021

ANZ350-041300-
/O.CAN.KOKX.SC.Y.0026.000000T0000Z-210304T0000Z/
/O.CON.KOKX.SC.Y.0027.210304T1200Z-210304T2300Z/
/O.CON.KOKX.GL.A.0005.210304T2300Z-210305T1100Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
647 PM EST Wed Mar 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 6 PM EST
THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
LATE THURSDAY NIGHT...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...For the Small Craft Advisory on Thursday, NW winds 20 to
  25 kt with gusts up to 30 kt and seas 3 to 5 ft expected. For
  the Gale Watch, NW winds 25 to 30 kt with gusts up to 35 kt possible.

* WHERE...Moriches Inlet NY to Montauk Point NY out 20 nm.

* WHEN...For the Small Craft Advisory, from 7 AM to 6 PM EST 
  Thursday. For the Gale Watch, from Thursday evening through 
  late Thursday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The Small Craft Advisory that was
  previously in effect has been cancelled as waves have fallen
  below 5 ft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ353-355-041300-
/O.CON.KOKX.SC.Y.0027.210304T1200Z-210304T2300Z/
/O.CON.KOKX.GL.A.0005.210304T2300Z-210305T1100Z/
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
647 PM EST Wed Mar 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 6 PM EST
THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
LATE THURSDAY NIGHT...

* WHAT...For the Small Craft Advisory, NW winds 20 to 25 kt with
  gusts up to 30 kt and seas 3 to 5 ft expected. For the Gale
  Watch, NW winds around 25 kt with gusts up to 35 kt and seas 4
  to 6 ft possible.

* WHERE...Sandy Hook NJ to Fire Island Inlet NY out 20 nm.

* WHEN...For the Small Craft Advisory, from 7 AM to 6 PM EST 
  Thursday. For the Gale Watch, Thursday night.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions. Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ330-335-338-340-345-041300-
/O.CON.KOKX.SC.Y.0027.210304T1200Z-210305T1100Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
647 PM EST Wed Mar 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THURSDAY TO
6 AM EST FRIDAY...

* WHAT...NW winds 20 to 25 kt with gusts up to 30 kt expected.

* WHERE...Long Island Sound, New York Harbor, Peconic and 
  Gardiners Bays, and the Long Island south shore bays.

* WHEN...From 7 AM Thursday to 6 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
999 
WHUS71 KOKX 040810
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
310 AM EST Thu Mar 4 2021

ANZ350-353-355-042100-
/O.EXT.KOKX.SC.Y.0027.210304T1400Z-210305T2300Z/
/O.CAN.KOKX.GL.A.0005.210304T2300Z-210305T1100Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
310 AM EST Thu Mar 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO
6 PM EST FRIDAY...
...GALE WATCH IS CANCELLED...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 3 to 6 feet expected.

* WHERE...Sandy Hook NJ to Montauk Point NY out 20 nm.

* WHEN...From 9 AM this morning to 6 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
5
&&

$$

ANZ330-335-338-340-345-042100-
/O.EXT.KOKX.SC.Y.0027.210304T1400Z-210305T2300Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
310 AM EST Thu Mar 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO
6 PM EST FRIDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  seas 2 to 4 feet expected.

* WHERE...Long Island Sound, New York Harbor, Peconic and 
  Gardiners Bays, and South Shore Bays from Jones Inlet through 
  Shinnecock Bay.

* WHEN...From 9 AM this morning to 6 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Mar 3, 1:59 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 3, 1:59 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service New York NY
159 PM EST Wed Mar 3 2021

.SYNOPSIS...
High pressure will move offshore this afternoon as a cold front
approaches and moves through tonight. The region will then be
situated between strong low pressure over the Canadian Maritimes
and high pressure across southern Canada for the latter half of
the week. The high will build over the region early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With high pressure to the south and a sfc trough over the Mid
Hudson Valley and interior New England, winds are W to WNW.
Temps are warming up and should reach the lower 50a across NE
NJ, NYC metro, and western Long Island, with mid/upper 40s
farther north. Clouds well NW of NYC have dissipated, so now
expect a sunny afternoon throughout.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
A cold front and vigorous mid level shortwave disturbance will
pass through this evening, followed by winds shifting to NW as
colder air returns. Temperatures return closer to normal levels
by Thursday morning with lows 25-30 north, and in the lower/mid
30s closer to the coast and NYC metro, then highs mainly 40-45
with a brisk NW flow gusting to 25-30 mph.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A deep closed low aloft over the Canadian Maritimes will slowly
retrograde a bit westward on Thursday. This upper low is then
likely to meander over the Canadian Maritimes Friday into the
weekend carving out mean troughing over the northeastern
seaboard through the weekend. Upper ridging will persist across
the Rockies into Central Canada late this week before gradually
shifting eastward this weekend and early next week. The mean
trough axis on the ensembles is too far east for any system to
impact the region and the overall synoptic pattern favors dry
conditions in the long term. Temperatures will generally average
below normal into the weekend. Temperatures then trend towards
above normal levels early next week as the mean trough shifts
offshore and the upper ridge builds over the eastern states.

Brisk NW flow will continue Thursday into Friday before
gradually diminishing this weekend as the high pressure slowly
nears and the pressure gradient relaxes. The high should then
build to our south early next week.

The models continue to indicate a southern stream shortwave
traversing across the Gulf Coast Friday into the weekend, then
interacting with a northern stream shortwave within the mean upper
trough. Due to the aforementioned positioning of the mean trough,
the low pressure associated with these systems is expected to pass
well south and east of the northeast coast. Have removed the slight
chance PoPs from the forecast on Sunday.

Temperatures on Friday will only reach the mid/upper 30s, with
only very slight moderation closer to 40 this weekend. Temps
should then warm back into the 40s Monday and possibly into the
lower 50s by next Tuesday. Nighttime temperatures will generally
be in the 20s through the weekend.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
High pressure remains in control with only a weak surface trough
passing through this evening.

VFR. Westerly winds 10-15 kt with gusts near 20 kt. Winds
diminish this evening, shifting NW. Winds increase late morning
with gusts up to 25 kt by the afternoon out of the northwest.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Start and end times of frequent gusts can be an hour or two off.

.OUTLOOK FOR 18Z THURSDAY THROUGH SUNDAY...
.Thursday through Monday...VFR. NW winds 10-15 kt.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
No buoy data since 7-8 AM. Extrapolation of adjusted model data
since then suggest SCA conds ending as previously fcst, late
afternoon from Fire Island to Moriches Inlet, then toward
evening from Moriches to Montauk.

The pressure gradient will then increase with at least SCA
conditions on all waters from mid morning Thu through Fri night,
and possible gales Thu night on the ocean waters. The pressure
gradient begins to relax by Saturday morning with winds likely
to fall below SCA levels on all waters for the upcoming weekend.

The strongest winds are likely to occur Thursday night ocean
wind gusts may reach 35 kt. Ocean seas will build to around 5
ft Thursday night and remain there through Friday before
subsiding Friday night.

&&

.HYDROLOGY...
No hydrologic impacts are anticipated through the weekend and into
the start of next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for ANZ350.
     Small Craft Advisory until 4 PM EST this afternoon for ANZ353.

&&

SYNOPSIS...BG/DS
NEAR TERM...BG
SHORT TERM...BG
LONG TERM...DS
AVIATION...DJ
MARINE...BG/DS
HYDROLOGY...BG/DS
Hazardous weather outlook, Mar 3, 3:45 AM EST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
345 AM EST Wed Mar 3 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-040900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
345 AM EST Wed Mar 3 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-040900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
345 AM EST Wed Mar 3 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 12:54 PM ESTSmall Craft AdvisoryOKX6 hr
Mar 3, 3:54 PM ESTSmall Craft AdvisoryOKX69 hr

Nearby

Gale Watches in New York, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.